Hail, Washington
- When
- July 2, 12:30 AM MST
- Where
- Washington County, 9.23 mi SSW of Anton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -103.260
Severe thunderstorms produced large hail, up to half dollar size, and wind gusts up to 68 mph across parts of Logan, Lincoln and Washington Counties. Two tornadoes touched down briefly in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to half dollar size, and wind gusts up to 68 mph across parts of Logan, Lincoln and Washington Counties. Two tornadoes touched down briefly in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM MST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT FRI JUL 1 2011 .SHORT TERM...WATER VAPOR IMAGERY SHOWS AREA UNDER A JET...WITH BEST LIFT ON LEFT FRONT QUADRANT OVER SOUTHEAST WYOMING. LOW LEVELS EXPECTED TO DESTABILIZE HOWEVER...WITH FLOW TURNING NORTHEAST THIS EVENING AND USHERING IN DEWPOINTS IN THE MID TO UPPER 50S...WITH CAPES INCREASING TO 1000-1200 J/KG OR SO..ALL THIS EXPECTED TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP AFTER 00Z...AND LINGERING LATE ON THE PLAINS TONIGHT. WITH NEARLY SATURATED BOUNDARY LAYER DEVELOPING...MANY AREAS MAY SEE FOG BY SUNRISE TOMORROW. SATURDAY WILL BEGIN CLOUDY ON THE PLAINS WITH SOME FOG...AND SOME LINGERING CONVECTION IN FAR NORTHEAST COLORADO. THE PLAINS AND PALMER DIVIDE LOOK LIKE THE FAVORED AREA FOR STORMS SATURDAY AFTERNOON...SO KEPT WIDELY SCATTERED STORMS IN THE FORECAST FOR SATURDAY AFTERNOON. TEMPS ON SATURDAY WILL BE IN MID 80S...CLOSER TO MET GUIDANCE. .LONG TERM...A FLAT UPPER RIDGE WILL CONTINUE TO MEANDER BACK AND FORTH OVER THE FOUR CORNERS AREA THROUGH THE EXTENDED PERIOD. DURING THE EARLY HALF OF THE PERIOD TEMPERATURES ALOFT WILL BE AT THEIR WARMEST WITH THE RIDGE AXIS OVER WESTERN COLORADO. AIRMASS DRIES OUT SOME WITH STRONG SUBSIDENCE ALOFT. HOWEVER STRONG AFTERNOON HEATING SHOULD STILL MANAGE TO GENERATE AT LEAST ISOLATED LATE DAY T-STORMS OVER AND NEAR THE HIGHER TERRAIN...MORE SO ON SATURDAY...LESS SO ON SUNDAY AND INDEPENDENCE DAY. FORESEE ABOVE AVERAGE TEMPERATURES DURING THE 3-DAY HOLIDAY WEEKEND WITH THE WARMEST READINGS ON MONDAY AS PER THE LATEST TEMP MOS GUIDANCE. SEE LOWER 90S ON THE PLAINS ON SATURDAY AND MID/UPPER 90S SUNDAY AND MONDAY. CAN/T RULE OUT A FEW LOCALES REACHING THE CENTURY MARK. FOR TUESDAY THROUGH FRIDAY...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE...ACTUALLY MORE LIKE A DOME OF HIGH PRESSURE...SHIFTING EAST SOME WHICH OPENS THE DOOR TO A FETCH OF SUBTROPICAL MOISTURE POOLED OVER THE LOWER DESERTS. MODELS SHOW THIS MOISTURE FLOWING NORTHWARD AND BECOMING TRAPPED BENEATH THE RIDGE...PRETTY MUCH OVER COLORADO TUESDAY AND WEDNESDAY. AS A RESULT COULD SEE A MODEST INCREASE IN CONVECTION/T-STORM ACTIVITY PARTICULARLY OVER THE HIGHER TERRAIN. ALSO SEE TEMPERATURES COOLING A SHADE...PERHAPS A COUPLE DEGS F EACH DAY DUE IN PART TO AN INCREASE IN CLOUD COVER. BY THURSDAY...GFS SHOWS THE UPPER RIDGE RETROGRADING BACK OVER UTAH...ALONG WITH A SHORTWAVE DISTURBANCE ROTATING OVER THE RIDGE AND DOWN ACROSS THE NERN COLORADO PLAINS DURING THE DAY. WHEREAS THE ECMWF SHOWS THE UPPER RIDGE CONTINUING TO CREEP EASTWARD OVER THE WESTERN GREAT PLAINS. SHOULD THE GFS SOLUTION PAN OUT...COULD SEE A SLIGHTLY GREATER CHANCE FOR T-STORMS ON THURSDAY. THE ECMWF SCENARIO WOULD RESULT IN LESS OF A CHANCE. FOR NOW WILL COMPROMISE AND JUST GO WITH A SLIGHT CHANCE EVERYWHERE. NOT SURE WHAT TO THINK ABOUT FRIDAY AS MODELS SHOW THE UPPER RIDGE AND MOISTURE PLUME ALL OVER THE PLACE. FOR NOW WILL JUST HANG ONTO A SLIGHT CHANCE OF T-STORMS AND MAKE LITTLE CHANGE TO THE OTHER FORECASTS. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH MIDNIGHT...ALTHOUGH THERE WILL BE ISOLATED EVENING THUNDERSTORMS. BETTER CHANCE OF MVFR CIGS/ VSBYS AFTER 09Z AS FOG DEVELOPS WESTWARD ACROSS THE PLAINS. WE EXPECT FOG TO MOVE INTO THE METRO AREA AIRPORTS IN THE PRE DAWN HOURS...AND LIFT BY MID MORNING. DIA HAS THE BEST CHANCE OF AREA AIRPORTS OF LOW CIGS/VSBYS WITH FOG. && .HYDROLOGY...SNOWMELT CONTINUES WITH WARM TEMPERATURES SO THE THREAT OF LOWLAND FLOODING ALONG MANY NORTHERN COLORADO CREEKS AND STREAMS WILL CONTINUE INTO THE WEEKEND. BARRING ANY ADDITIONAL SIGNIFICANT RAINFALL...THE OVERALL TREND IS FOR RUNOFF LEVELS TO VERY SLOWLY DECREASE OVER THE NEXT 48 HOURS. FLOOD ADVISORIES... BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON SATURDAY. CACHE LA POUDRE RIVER FROM THE CANYON MOUTH TO GREELEY UNTIL SATURDAY EVENING. COLORADO RIVER NEAR KREMMLING UNTIL SATURDAY AFTERNOON. ST LOUIS CREEK BETWEEN FRASIER AND TABERNASH IN GRAND COUNTY UNTIL SUNDAY EVENING FRASIER RIVER IN GRAND COUNTY UNTIL SUNDAY EVENING && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GLANCY/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 749 PM MDT FRI JUL 01 2011 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 749 PM MDT FRI JUL 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TONIGHT A WEAK FRONT IS DROPPING ACROSS NORTHEAST COLORADO THIS EVENING... GIVING SOME UPSLOPE SUPPORT FOR A SLIGHT CHANCE OF ISOLATED EVENING THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED...ALTHOUGH STORMS WILL PRODUCE GUSTY WINDS AND BRIEF RAIN. STORMS MAY LINGER LATE IN FAR NORTHEAST COLORADO...AND AREAS OF FOG WILL LIKELY DEVELOP ON THE PLAINS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING AND LESS OF A CHANCE ON SUNDAY AND INDEPENDENCE DAY. TEMPERATURES WILL WARM TO ABOVE AVERAGE SATURDAY AND REMAIN ABOVE AVERAGE THROUGH MONDAY...WITH READINGS AT LOWER ELEVATIONS IN THE LOWER TO MID 90S AND IN THE 70S AND 80S IN THE HIGH COUNTRY. FOR TUESDAY THROUGH THURSDAY...THE CHANCE FOR THUNDERSTORMS IS EXPECTED TO SLOWLY INCREASE AS TEMPERATURES GRADUALLY DECREASE. HUMID AIR TRAPPED BENEATH A STATIONARY RIDGE OF HIGH PRESSURE WILL LEAD TO THIS MODEST INCREASE IN THUNDERSTORM ACTIVITY LATE IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. GLANCY/BAKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
120 AM MDT SAT JUL 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL FORT COLLINS 40.56N 105.07W
07/02/2011 M1.25 INCH LARIMER CO TRAINED SPOTTER
&&
SENTREKIThe Denver radar (KFTG), 112 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
8 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tornado touched down but did no damage.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319431, 319432, 319433, 319434, 319439, 319442, 319441, 319435, 319440, 319436, 319437, 319443, 319438.